Drought, Martin
- When
- November 22, 7:00 AM EST to November 30, 11:59 PM EST
- Where
- Martin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
The continued lack of rain from mid-late November produced severe drought conditions farther east into Martin County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
The continued lack of rain from mid-late November produced severe drought conditions farther east into Martin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 22, 6:55 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 655 AM EST Tue Nov 22 2016 .UPDATE... Issued at 655 AM EST TUE NOV 22 2016 High pressure remains in control this morning, but we are seeing some high clouds streaming across the region. Just a few minor tweaks to the grids for latest obs and trends. && .SHORT TERM...(Today through Wednesday) Issued at 355 AM EST TUE NOV 22 2016 Surface high pressure is centered across northern IL this hour and this is nosing into the region. This is leading to cold temperatures area wide this morning. The ridge axis is slightly downstream generally along the Mississippi River Valley region. Ahead of this ridge axis is a thin ribbon of PVA and moisture leading to high thin cirrus. This will continue to shift east through the day and descend slightly through the day. The surface high will shift east at the same time but the return flow looks meager. therefore high temperatures today top out in the upper 40s to mid 50s. Tonight will be tricky temperature wise and will be dependent on the cloud cover than last night. Overall still think there is a chance to see a split in the far east, but hedged away from this thought more in the Lake Cumberland region. We will begin to see a better response return flow wise on Wednesday as cold front approaches from the west. That said we begin to introduce POPs through the day. However we are looking at only slight to low chance through much of the day. This seems reasonable given the model soundings indicating quite a bit of dry air to overcome in the lower levels. We will see mid clouds on the increase through the day as moisture descends. Temperatures will be near normal given the better return flow pattern. .LONG TERM...(Wednesday night through Monday) Issued at 355 AM EST TUE NOV 22 2016 Period will begin with a cold front and upper level trough progressing toward and across the region Wednesday night. The blend was washing out POPs too much for this period, therefore, went to at least low likely. While we won't measure much, we will probably measure. The overall lift and punch of this cold front becomes less of a factor versus the mid level forcing based on the time heights. The bigger overall changes made in terms of the blend was going with more cloud cover moving into Thu as low level moisture lingers. This will also lead to the potential for patchy drizzle through the day on Thu. Some of the soundings and time heights would suggests this lower level moisture sticks around for quite some time, but not confident in that for now. By Thu night weak and broad upper level ridging will progress east. Did keep some clouds in for now and this may need to be increased depending on the amount of moisture that remains in the lower layer. This as another upper level shortwave digs across the Northern Plains. However this will only skirt the area Friday and lead to better cloud coverage in the far north. By Friday night we do see a colder air mass progress SE, but did not go with much of a split given some cloud cover issues. This colder air mass will lead to a cooler day on Saturday, as high pressure noses into the region from the SE. while clouds do clear, we will see temperatures only topping out into the upper 40s to lower 50s. The dry air settles back into the region by Sunday as we see WAA pattern begin to setup. Temperatures climb back into the mid to upper 50s. Models become more convoluted by the end of the period with more drastic differences in the upper level regime. Therefore by Sunday night into Monday could not see going away form the blend of models slight to low chance POPs. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 625 AM EST TUE NOV 22 2016 High pressure remains the dominate feature this morning and through the TAF period. Therefore we are looking at VFR remaining the story. Winds will also remain light through the period. && .FIRE WEATHER... Issued at 355 AM EST TUE NOV 22 2016 High pressure will continue to produce low afternoon RH through Wednesday. Winds will remain light through this afternoon, as a cold front approaches from the west on Wednesday winds will increase to between 10 and 15 mph with gusts up to 20 mph. This coupled with the low afternoon RH, especially in far eastern Kentucky will keep an elevated fire danger going. Rain showers will move in late Wednesday afternoon and evening and should quickly bring up humidity levels along with providing a wetting rain. Rainfall amounts right now look to range from 0.10 to 0.25 inches. A more active pattern will shape up beyond Wednesday and will keep higher humidity levels going through the holiday weekend, limiting the fire danger until Sunday afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...DJ LONG TERM...DJ AVIATION...DJ FIRE WEATHER...KAS/DJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 358 AM EST TUE NOV 22 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 358 AM EST TUE NOV 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LOW AFTERNOON RELATIVE HUMIDITY AND ONGOING DROUGHT WILL RESULT IN AN ENHANCED THREAT OF WILDFIRES ACROSS THE REGION THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LOW AFTERNOON RELATIVE HUMIDITY AND ONGOING DROUGHT WILL RESULT IN AN ENHANCED THREAT OF WILDFIRES ACROSS FAR EASTERN KENTUCKY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT OR EMERGENCY MANAGEMENT OFFICIALS. KAS/DJ
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661962.